Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 57, NWS Buffalo, NY

July 13, 2021

NWS Buffalo, NY issued this special marine warning at Jul 13, 2021, 9:38 PM EDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 9:38 PM EDT (01:38 UTC)
Expired
Jul 13, 2021, 11:00 PM EDT
In force
82 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
49.0 mph

The radar

The Ft Drum radar (KTYX), 71 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

699 
WHUS51 KBUF 140138
SMWBUF
LOZ045-SLZ022-140300-
/O.NEW.KBUF.MA.W.0057.210714T0138Z-210714T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
938 PM EDT Tue Jul 13 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  The Saint Lawrence River from Cape Vincent to Ogdensburg...

* Until 1100 PM EDT.

* At 936 PM EDT, strong thunderstorms were located along a line
  extending from 25 nm west of Clayton to near Tibbets Point to Stony
  Point, moving northeast at 40 knots.

  HAZARD...Wind gusts to nearly 50 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Alexandria Bay, Wellesley Island, Clayton and St. Lawrence River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4471 7549 4452 7574 4447 7578 4444 7576
      4439 7584 4437 7578 4432 7584 4427 7596
      4423 7598 4418 7617 4415 7621 4416 7627
      4419 7632 4422 7620 4424 7616 4429 7615
      4438 7590 4443 7582 4451 7577 4471 7550
TIME...MOT...LOC 0136Z 221DEG 41KT 4434 7665 4412 7642 4387 7630 

HAIL...<.75IN
WIND...49KTS

$$

Welch

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 13, 8:05 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 13, 8:05 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
805 PM EDT Tue Jul 13 2021

.SYNOPSIS...
Strong to severe storms and heavy downpours will move east into
Central New York this evening. There may be a few additional
weaker storms overnight. After a break in the morning, additional
showers and storms are expected on Wednesday, particularly east
of the Genesee valley.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
...Strong to severe storms into early this evening with tropical
downpours as well...

Main threat for WNY is over as storms move east across the
Genesee Valley. Will remove additional counties from the watch
as time permits. Main threat now remains east of the Genesee
Valley, where the best shear, both speed and directional,
buoyancy, and boundaries remain. Expect a variety of discrete
cells through early this evening, followed possibly by a line
moving through Jefferson and Lewis counties roughly between
9-11PM this evening (7-9PM for Wayne, N Cayuga, and Oswego
counties - maybe a little later for far Eastern Oswego County).

Majority of thunderstorm activity wanes mid evening onward,
although a weak line may try to move east across at least WNY
overnight.

Wednesday...subtle remnants of longwave trough will pass through the
region. This will be enough to touch off another round of showers
and thunderstorms. Greatest potential for heavy rain will be east of
the Genesee valley. Not as much severe, though.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Mid-level shortwave trough axis will cross NY state Wednesday night,
allowing for some slight ridging across the region in its wake. This
will result in a much welcomed period of dry weather, albeit brief
as surface high pressure will slide across the region Wednesday
night into Thursday. Then residuals of the dry air from the high
will linger across the area Thursday prolonging the dry period.

Meanwhile, the aforementioned mid-level shortwave will have pulled
the longwave trough axis eastward over the Upper and Central Great
Lakes Thursday and Friday, which correlates to a surface low and
attendant cold front crossing the Great Lakes Thursday. Synoptic
forcing will slowly infringe on the area Thursday night causing
chances for showers and thunderstorms to increase from northwest to
southeast. Due to the slow moving nature of the cold front, showers
and thunderstorms ahead of the front will most likely enter Western
New York early Friday morning, where it will then cross the area
through the day Friday and Friday night.

Through this period, the region will lie under southwesterly flow,
advecting warm air into New York State. Highs Thursday will climb
into the mid to upper 80s. Friday will continue to be on the warm
side with highs in the upper 70s to mid 80s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough will move overhead while the front slows down
as it moves into Pennsylvania and central NY Saturday. This will
promote the chance for showers across the region with better
coverage across interior portions of the forecast area.
Storms are also possible in vicinity of the front.

The upper level trough and front will linger with the chance of
showers and storms lasting through the weekend. Temperatures will
fall to near-normal through the weekend. High pressure likely Monday
with mostly dry conditions expected, except for a few showers
possible late Monday for the eastern portions of the area. Mostly
dry conditions for Tuesday as well, but a few scattered showers
can't be ruled out.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR conditions are anticipated through the evening, but
with a threat of strong to severe thunderstorms east of the
Genesee Valley through about 02Z-03Z. Wind gusts over 40 kts
and torrential downpours will be the primary hazards during
thunderstorms.

Any convection this evening will die off during the overnight,
although a weak line may form overnight for WNY. While general
VFR conditions will be in place during the first half of the
night outside of any leftover convection...cigs will lower to
IFR to MVFR levels during the wee hours of Wednesday morning.

Outlook...

Wednesday...Generally VFR, but with periods of MVFR/IFR early
Wednesday afternoon in showers and thunderstorms.
Thursday through Saturday...Mainly VFR. A chance of showers and
thunderstorms in the afternoon.

&&

.MARINE...
A relatively weak sfc pressure gradient in the wake of warm front
will keep gentle to occasionally moderate breezes in place
throughout the Lower Great Lakes through tonight. While this
will be accompanied by negligible wave action...there will be a
heightened risk for strong thunderstorms. Mariners should be
alert for possible statements and special marine warnings
through early this evening.

Once the threat for thunderstorms dies off late this evening...
moderate south to southwest breezes will be in place for the
overnight.

On Wednesday...moderate southwesterlies will be found throughout the
region with more thunderstorms possible. While choppy conditions
will be possible at times on Lake Erie...small craft advisory
conditions are not expected to be met.

A narrow window of fair weather will be in place for Thursday with
moderate southerlies and manageable waves in the forecast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...JLA/RSH/Zaff
SHORT TERM...EAJ
LONG TERM...HSK/SW
AVIATION...JLA/RSH/Zaff
MARINE...JLA/RSH
Hazardous weather outlook, Jul 13, 8:57 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
857 PM EDT Tue Jul 13 2021

NYZ004>008-014-150100-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
857 PM EDT Tue Jul 13 2021

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms on Wednesday could contain another round of torrential
downpours, especially east of the Genesee valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>013-019>021-085-150100-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
857 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms on Wednesday could contain another round of torrential
downpours, especially east of the Genesee valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-SLZ022-024-150100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
857 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-150100-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
857 PM EDT Tue Jul 13 2021

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 13, 8:17 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
817 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     3 ESE PENDLETON         43.09N 78.73W
07/13/2021                   NIAGARA            NY   911 CALL CENTER

            MULTIPLE REPORTS OF DOWNED TREES AND
            POWERLINES IN THE SOUTHERN AREA OF
            PENDLETON.

&&

PP
Local storm report, Jul 13, 8:20 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
820 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     LOCKPORT                43.17N 78.70W
07/13/2021                   NIAGARA            NY   911 CALL CENTER

            MULTIPLE REPORTS OF DOWNED TREES AND
            POWERLINES IN THE CITY OF LOCKPORT.

&&

PP
Local storm report, Jul 13, 8:25 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
825 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     CUBA                    42.22N 78.28W
07/13/2021                   ALLEGANY           NY   911 CALL CENTER

            TREES DOWN IN CUBA. TIME ESTIMATED BASED ON
            RADAR.

0648 PM     TSTM WND DMG     FRIENDSHIP              42.21N 78.14W
07/13/2021                   ALLEGANY           NY   911 CALL CENTER

            TREES DOWN IN FRIENDSHIP. TIME ESTIMATED
            BASED ON RADAR.

0648 PM     TSTM WND DMG     CANEADEA                42.39N 78.15W
07/13/2021                   ALLEGANY           NY   911 CALL CENTER

            TREES DOWN IN CANEADEA. TIME ESTIMATED FROM
            RADAR.

0652 PM     TSTM WND DMG     HUME                    42.48N 78.13W
07/13/2021                   ALLEGANY           NY   911 CALL CENTER

            TREES DOWN IN HUME. TIME ESTIMATED BASED ON
            RADAR.

0659 PM     TSTM WND DMG     SCIO                    42.18N 77.98W
07/13/2021                   ALLEGANY           NY   911 CALL CENTER

            TREES DOWN IN SCIO. TIME ESTIMATED BASED ON
            RADAR.

0700 PM     TSTM WND DMG     ALLEN                   42.41N 78.02W
07/13/2021                   ALLEGANY           NY   911 CALL CENTER

            TREES DOWN IN ALLEN. TIME ESTIMATED BASED ON
            RADAR.

&&
Local storm report, Jul 13, 8:34 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
834 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     TONAWANDA               42.99N 78.88W
07/13/2021                   ERIE               NY   EMERGENCY MNGR

            TREES DOWN IN THE TOWN OF TONAWANDA. TIME
            ESTIMATED BASED ON RADAR.

&&
Local storm report, Jul 13, 8:35 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
835 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     2 NE GENESEO            42.81N 77.78W
07/13/2021                   LIVINGSTON         NY   911 CALL CENTER

            REPORTS OF DOWNED TREES AND POWERLINES IN
            THE TOWN OF GENESEO, ALONG COUNTRY CLUB RD
            AND LIMA RD.

&&

PP
Local storm report, Jul 13, 8:46 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
846 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     MACEDON                 43.07N 77.30W
07/13/2021                   WAYNE              NY   911 CALL CENTER

            TREES DOWN IN MACEDON. TIME ESTIMATED BASED
            ON RADAR.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:00 PM EDTSpecial Marine WarningBUF45 min
Jul 13, 8:04 PM EDTAreal Flood WarningBUFMonroe3 hr
Jul 13, 8:04 PM EDTSpecial Weather StatementBUFJefferson41 min
Jul 13, 8:16 PM EDTSpecial Weather StatementBUFOntario, Wayne44 min
Jul 13, 8:28 PM EDTSpecial Marine WarningBUF2 hr
Jul 13, 8:35 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne55 min
Jul 13, 9:03 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne27 min
Jul 13, 9:25 PM EDTSevere Thunderstorm WarningBUFCayuga, Jefferson, Lewis, Oswego65 min
Jul 13, 10:17 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego73 min
Jul 14, 4:07 AM EDTFlash Flood WarningBUFCattaraugus, Chautauqua, Erie3 hr
Jul 14, 5:45 AM EDTSpecial Weather StatementBUFWyoming60 min
Jul 14, 7:15 AM EDTAreal Flood WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming3 hr
Jul 14, 2:16 PM EDTSpecial Weather StatementBUFNiagara59 min
Jul 14, 3:26 PM EDTSpecial Weather StatementBUFGenesee49 min
Jul 14, 5:03 PM EDTSpecial Weather StatementBUFOntario57 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.